Alert archive / Pennsylvania / Flash Flood Warnings in 2007

Flash Flood Warning 18, NWS Pittsburgh, PA

August 6, 2007Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 6, 2007, 1:48 AM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2007, 1:48 AM EDT (05:48 UTC)
Expired
Aug 6, 2007, 4:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text
Flood severity
None

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 2:10 AM EDTFLASH FLOOD1 E Jeannette, PAWATER IN HOMES IN GRAPEVILLE.
Aug 6, 2:10 AM EDTFLASH FLOODAdamsburg, PAWATER RUNNING INTO HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2007-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2007-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 060550
FFWPBZ
PAC129-060845-
/X.NEW.KPBZ.FF.W.0018.070806T0548Z-070806T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 AM EDT MON AUG 6 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 445 AM EDT

* AT 143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA. 
DOPPLER RADAR ESTIMATES OVER 2 INCHES OF RAIN HAS FALLEN OVER 
PORTIONS OF WESTMORELAND COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE THROUGH 
3:00 AM EDT. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4049 7967 4030 7909 4005 7935 4011 7941
      4013 7946 4013 7952 4011 7955 4020 7980
TIME...MOT...LOC 0548Z 180DEG 0KT 4033 7967

$$
2 follow-up statements
000 
WGUS71 KPBZ 060638
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 AM EDT MON AUG 6 2007

PAC129-060845-
/X.CON.KPBZ.FF.W.0018.000000T0000Z-070806T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTMORELAND PA-
234 AM EDT MON AUG 6 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR
WESTMORELAND COUNTY...

AT 231 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
WATER WAS REPORTED RUNNING INTO HOMES IN ADAMSBURG AND GRAPEVILLE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IRWIN...
HARRISON CITY...NEW ALEXANDRIA...MURRYSVILLE...JEANNETTE...DERRY AND
DELMONT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4049 7967 4030 7909 4005 7935 4011 7941
      4013 7946 4013 7952 4011 7955 4020 7980
TIME...MOT...LOC 0634Z 180DEG 0KT 4032 7963

$$
000 
WGUS71 KPBZ 060836
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 AM EDT MON AUG 6 2007

PAC129-060845-
/X.EXP.KPBZ.FF.W.0018.000000T0000Z-070806T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTMORELAND PA-
435 AM EDT MON AUG 6 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 AM EDT FOR WESTMORELAND
COUNTY...

HEAVY RAINFALL HAS ENDED ACROSS THE COUNTY WITH ONLY SCATTERED 
SHOWERS EXPECTED EARLY THIS MORNING. FLOOD WATERS HAVE RECEDED 
ACROSS THE COUNTY.

LAT...LON 4049 7967 4030 7909 4005 7935 4011 7941
      4013 7946 4013 7952 4011 7955 4020 7980
TIME...MOT...LOC 0835Z 180DEG 0KT 4032 7963

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 7:41 PM EDT, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 5, 7:41 PM EDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
741 PM EDT SUN AUG 5 2007

.SYNOPSIS...
A WARM FRONT ORIENTED WEST TO EAST WILL REMAIN NEAR THE UPPER OHIO
VALLEY FOR MUCH OF THIS WEEK. THIS FRONT WILL MAINTAIN VERY WARM AND
HUMID CONDITIONS ACROSS THE AREA ALONG WITH A THREAT OF SHOWERS AND
THUNDERSTORMS MOST DAYS.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHOWERS HAVE WEAKENED AND BECOME LESS NUMEROUS ACROSS THE FORECAST
AREA. WILL KEEP A RISK OF SCATTERED SHOWERS AND A POSSBILE TSTM
OVERNIGHT...BUT THUNDER WILL BE PRETTY WIDELY SCATTERED. ADDITONAL
RAINFALL OVERNIGHT WILL BE GENERALLY LESS THAN O.25 INCHES.

THERE CAN BE PATCHY FOG DEVELOPMENT LATE TONIGHT CONSIDERING THE
WET GROUND FROM THE PREVIOUS RAINFALL.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
BASED ON RECENT SREF MODEL RUNS, EXPECT PATCHY FOG TO DISSIPATE
QUICKLY IN THE MORNING AND CHANCES OF SHOWERS AND THUNDERSTORMS TO
BE DECREASING ACROSS THE UPPER OHIO VALLEY MONDAY WITH LITTLE CHANCE
MONDAY NIGHT AND TUESDAY. EVEN THOUGH THE WARM FRONT WILL
STILL BE LINGERING JUST TO THE SOUTH OF INTERSTATE 70. EXPECT HIGH
TEMPERATURES TO REACH THE UPPER 80S MONDAY AND THEN AROUND 90
TUESDAY AS SUGGESTED BY GFS AND NAM MOS VALUES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
EXPECT CHANCES OF THUNDERSTORMS TO INCREASE TUESDAY NIGHT AS MOST
GFS ENSEMBLE MEMBERS SHOW A LOW PRESSURE CENTER MOVING EASTWARD
ALONG THE WARM FRONT THROUGH THE GREAT LAKES AND UPPER OHIO VALLEY.
AFTER THAT, GFS OPERATIONAL MODEL AND SEVERAL ENSEMBLE MEMBERS SHOW
THE NEXT REAL CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE
THURSDAY INTO FRIDAY AS ANOTHER LOW PRESSURE CENTER PASSES ALONG THE
WARM FRONT AND HUMID AIR MASS STILL HOVERING NEAR THE UPPER OHIO
VALLEY.

FORECASTED TEMPERATURES WILL BE WARMER THAN NORMAL AS SUPPORTED BY
H8 TEMPERATURES NEAR 20C AND HPC AND GFS MOS GUIDANCE.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
RADAR AND SURFACE DATA SHOW SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL MOVE THROUGH THE UPPER OHIO VALLEY
OVERNIGHT AND BRING MVFR CONDITIONS AND PERIODIC IFR. MVFR AND
ISOLATED IFR CONDITIONS CAN BE EXPTECTED TOWARD DAYBREAK AS FOG FURTHER
REDUCES VISIBILITIES.

EXPECT VFR CONDITIONS TO BECOME PREVALENT MONDAY AS FOG DISSIPATES
AND SHOWER CHANCES DIMINISH.

DUE TO HIGH HUMIDITY THERE CAN BE SOME FLIGHT RESTRICTIONS TO MVFR
AND ISOLATED IFR SEVERAL LATE NIGHTS THIS WEEK IN FOG AND HAZE. ALSO
FOR THE EXTENDED PORTION UNSETTLED WEATHER CONDITIONS WILL BE THE
RULE. THUNDERSTORMS TUESDAY NIGHT AND LATE WEEK CAN BRING SCATTERED
IFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 5, 5:11 AM EDT, 20 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 AM EDT SUN AUG 5 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
511 AM EDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM AND HUMID CONDITIONS MONDAY WILL ALLOW SCATTERED
THUNDERSTORMS TO FORM NEAR A WARM FRONT. A FEW OF THESE STORMS
COULD BE SEVERE WITH DAMAGING WINDS AND POSSIBLE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 12:38 AM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Aug 6, 1:04 AM EDTAreal Flood AdvisoryPBZWestmoreland3 hr
Aug 6, 1:26 AM EDTFlash Flood WarningPBZAllegheny3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.